Alert archive / Iowa / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 201, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 9, 2025, 7:05 AM CDT for 4 counties in Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2025, 7:05 AM CDT (12:05 UTC)
- Expired
- Aug 9, 2025, 7:45 AM CDT
- In force
- 40 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Audubon County, IA, Carroll County, IA, Crawford County, IA, Greene County, IA
The radar
The Des Moines radar (KDMX), 99 km from the middle of the area, began a volume at 12:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 6:04 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 0.1 hours before the alert went out and 334 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1780 J/kg
- Mixed-layer CIN
- -353 J/kg
- Mixed-layer LCL
- 1208 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 360 m²/s²
- 0-3 km storm-relative helicity
- 408 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 6:55 AM CDT, 10 minutes earlier. Its key messages:
- Active weekend with multiple rounds of severe weather potential today and heavy rain into Monday.
- Flash Flood Watch for very heavy rain from this afternoon through Monday morning. The primary periods for heavy rain are overnight tonight and again Sunday night.
Area forecast discussion, Aug 9, 6:55 AM CDT, 10 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 655 AM CDT Sat Aug 9 2025 ...Updated for the 12z Aviation Discussion... .KEY MESSAGES... - Active weekend with multiple rounds of severe weather potential today and heavy rain into Monday. - Flash Flood Watch for very heavy rain from this afternoon through Monday morning. The primary periods for heavy rain are overnight tonight and again Sunday night. && .UPDATE... Issued at 344 AM CDT Sat Aug 9 2025 With impending storms, main focus is on today. Watching two main areas of storm development early this morning, the first is near the front in northwest Iowa, the second is a line of storms moving through Nebraska. Additional development has occurred in portions of southern or west central Iowa as well. Although this festering activity through the early overnight hours has largely struggled, storms are starting to become more robust as of 3AM in northwest Iowa with capping starting to erode per SPC mesoanalysis data. Instability remains quite robust so even though the better shear is behind the front, the LLJ will likely help to sustain storms as they continue to develop where the CAP erodes. Strong to damaging wind gusts and isolated large hail would be the main threats with the strongest storms this morning. CAMs continue to struggle with ongoing storms so confidence in exactly how the day plays out remains lower. With storms this morning both north and west, that may affect timing of redevelopment this afternoon in addition to placement. Will continue to watch trends but isolated to scattered strong to severe storms are certainly not out of the question with any afternoon/evening activity that does develop. By late tonight, storms fire again on the boundary sinking southward through the state today. Any initial storms may pose another threat for severe weather which pending storm mode could briefly pose a threat for all hazards, especially farther south, before upscale growth occurs and storms become the well-advertised heavy rain threat overnight into Sunday. Main forecast challenge in the days that follow is how previous rounds of convection/heavy rain impact the boundary location in addition to any lingering outflows as this will strongly impact heavy rain axis placement and QPF totals which in turn affect hydro forecasts, especially for river purposes. See the SPC Day 1 Slight Risk (level 2 of 5) and WPC Day 1 and 2 Moderate Risks (level 3 of 4) for additional details on the severe and heavy rain threat today into Monday. Did expand the flood watch slightly to align with the WPC EROs as well as the latest precipitation guidance. Event totals may still exceed 5 inches in some locations. && .DISCUSSION... Issued at 309 PM CDT Fri Aug 8 2025 A very active forecast remains for this weekend and into early next week. Surface low pressure over Nebraska with a boundary extending northward into northern Minnesota where another weak low pressure is located. That boundary will settle into northwest Iowa overnight and will eventually stall over Iowa as the upper level flow becomes southwesterly, hanging up the parallel boundary below it. Deciphering the potential for thunderstorms late tonight into Saturday morning still isn't straight forward as the elevated mixed layer (EML) may hold much of the night but there are a couple signs that convection may occur above the EML late tonight. The 700 mb temperatures of 13-15C will certainly hold surface based convection at bay but those temperatures do cool overnight. May get some weak elevated convection with the low level jet and surges of theta-e advection passing across the state. The EML will begin to erode late tonight and the instability axis will move into the state and that may lead to thunderstorm development late tonight into Saturday. While locally heavy rain and a strong storm may occur with this early activity, the overall threat is lower compared to other periods this weekend. A greater potential for thunderstorm development in vicinity of the boundary over central Iowa is expected sometime from late Saturday afternoon and into the evening hours. Again a few strong to severe storms will be possible but the highest threat is the potential for heavy to very heavy rainfall with storm motions nearly parallel to the boundary leading to the potential for training of storms. Low and mid level moisture advection will maximize Saturday night into central and south central Iowa while warm cloud depths increase to near 15 kft. Rainfall rates of 2 to 3 inches per hour may occur. Backbuilding of storms is possible as well which would further the training potential. For this reason, in collaboration with WPC, a moderate risk for Excessive Rainfall has been issued for Saturday/Saturday night in addition to Sunday/Sunday night. The Sunday period inclusion is due to the potential for a repeat performance though due to potential outflow influences, the boundary may settle a bit more south than where the heavy rain axis sets up the previous period. Will continue to monitor this period for severe weather potential also, but again, the primary threat appears to by the heavy rain potential and the greatest concern periods are during the nocturnal hours. Storm potential persists into early next week as the southwest flow into Iowa will persist until the primary upper level short wave arrives late Tuesday into Wednesday. The exact location of the surface boundary is more uncertain as guidance is trending southward, which makes sense given the aforementioned impacts on the boundary by storms and outflow above. && .AVIATION /12Z TAFS THROUGH 12Z SUNDAY/... Issued at 643 AM CDT Sat Aug 9 2025 Although MVFR to VFR conditions are across the area to start the morning, watching a line of storms moving into west central Iowa early this morning that will progress east-northeast over the next several hours. These storms have a history of producing 80+ mph winds but confidence is not high enough that these storms will maintain this strength as they approach TAF sites, KFOD and KDSM for starters with other sites much less likely to see these strongest storms. Although still expecting showers and storms at times today across all sites, confidence in timing and impacts remains lower with updates likely needed as storm trends are monitored. Cannot rule out strong to severe storms with any storms that develop this afternoon to evening, but will heavily depend on these morning storms. Additional development is likely tonight that will also pose a severe threat initially before transitioning to a heavy rain threat into the overnight. Significant reductions in visibilities and low ceilings are likely by late tonight but will be addressed in future issuances. && .DMX WATCHES/WARNINGS/ADVISORIES... Flood Watch from 1 PM CDT this afternoon through Monday afternoon for IAZ028-037>039-047>050-059>062-072>075-082>086- 092>097. && UPDATE...05 DISCUSSION...Donavon AVIATION...05
Hazardous weather outlook, Aug 9, 4:47 AM CDT, 2 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 447 AM CDT Sat Aug 9 2025 IAZ004>007-015>017-023>027-033>036-044>046-057-058-070-071-081- 101000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Sac-Calhoun-Webster- Hamilton-Crawford-Carroll-Greene-Audubon-Guthrie-Cass-Adair-Adams- 447 AM CDT Sat Aug 9 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms are expected at times today through tonight with repeated rounds bringing a threat for heavy rain and potential flooding by late tonight. The main flood threat is across central into southern Iowa, however locally heavy rain and isolated flooding is certainly possible, especially in urban and poor drainage areas. A few strong to severe storms are also possible at times today with strong wind gusts the primary threat, but isolated large hail may be possible as well. .DAYS TWO THROUGH SEVEN...Sunday through Friday Additional thunderstorms are expected on Sunday into Monday with a continued heavy rain threat, especially for central to southern Iowa. .SPOTTER INFORMATION STATEMENT... Spotters may be needed today. Rainfall reports are also appreciated. IAZ028-037>039-047>050-059>062-072>075-082>086-092>097-101000- Bremer-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-Dallas- Polk-Jasper-Poweshiek-Madison-Warren-Marion-Mahaska-Union-Clarke- Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose- Davis- 447 AM CDT Sat Aug 9 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms are expected at times today through tonight with repeated rounds bringing a threat for heavy rain and potential flooding by late tonight. A Flood Watch is in effect for the area starting this afternoon. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Scattered strong to severe storms are also possible at times today into tonight with strong wind gusts the primary threat, but isolated large hail may be possible as well. .DAYS TWO THROUGH SEVEN...Sunday through Friday Additional thunderstorms are expected on Sunday into Monday with a continued heavy rain threat. A Flood Watch remains in effect for the area through Monday morning. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotters may be needed today. Rainfall reports are also appreciated.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:10 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Crawford, Sac | 50 min |
| Aug 9, 6:47 AM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford | 58 min |
| Aug 9, 6:59 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Sac | 46 min |
| Aug 9, 7:10 AM CDT | Severe Thunderstorm Warning | DMX | Crawford, Sac | 50 min |
| Aug 9, 7:32 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Webster | 43 min |
| Aug 9, 7:37 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Boone, Carroll, Greene, Guthrie | 38 min |
| Aug 9, 7:47 AM CDT | Severe Thunderstorm Warning | DMX | Carroll, Greene | 25 min |
| Aug 9, 7:58 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene, Hamilton, Webster | 47 min |
| Aug 9, 8:10 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Humboldt, Pocahontas, Webster, Wright | 50 min |
| Aug 9, 9:44 AM CDT | Special Weather Statement | DMX | Cerro Gordo, Worth | 31 min |
| Aug 9, 10:49 AM CDT | River Flood Watch | DMX | Davis, Wapello | 23 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.